Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Kansas City, MO

February 25, 1998Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 25, 1998, 5:10 PM CST for Holt County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 1998, 5:10 PM CST (23:10 UTC)
Expired
Feb 25, 1998, 5:45 PM CST
In force
35 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Holt County, MO

The radar

The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 25, 5:10 PM CSTHail 0.75Fortescue, MOStorm spotters reported dime-size hail from severe thunderstorms over Holt County 3 miles west of Fortescue and 4 miles northwest of Mound City.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 659 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
659 m²/s²
0-3 km storm-relative helicity
696 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 252310 RRA
SVRMCI
MOC087-252345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
510 PM CST WED FEB 25 1998

* SEVERE THUNDERSTORM WARNING FOR
    HOLT COUNTY - NORTHWEST MISSOURI
 
* UNTIL 545 PM CST

* SOME LOCATIONS AFFECTED
    CRAIG BY 515 PM
    MOUND CITY BY 520 PM

* AT 507 PM  WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES WEST OF FORTESCUE MOVING NORTHEAST AT 40
  MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS AS HIGH AS 70 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WIN4DOWS.

$$

JHV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 2:20 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
220 PM CST WED FEB 25 1998

...MAIN FCST PROBLEM IS CHC OF SVR THIS EVENING AND WHEN TO END
THREAT OF TRW ACR CWA...

20Z SFC ANAYLSIS INDICATES VERY STG SFC LO IN NWRN NEB WITH DRY LINE
EXTENDING SE FM EAST OF LNK TO MHK TO EMP. DRY LINE PROGRESS
THROUGHOUT DAY MAINLY DUE TO MIXING WITH PROGRESS THIS AFTN SLOWING
CONSIDERABLY. EXPECT DRY LINE TO RESUME EAST MVMNT LATER THIS
EVENING AS SHRTWV MVG INTO SWRN TX EJECTS RAPIDLY NE. CU SLOWLY
BUILDING IN MCONV AREA ALONG DRY LINE FM SERN NEB TO NCNTRL TX WITH
FEW RW INDICATED ON LATEST RADAR PIC.

EARLY MORNING SOUNDINGS SHOWED STG CAP FM H8-H7...HOWEVER GRIDDS
SUGGEST STG MID LVL COOLING THIS AFTN FM NRN TX INTO WRN MO. THIS
COOLING CONFIRMED BY 18Z UPR AIR RUN AT FWD WHICH SHOWED 4.5 DEG C
COOLING AT H7 BETWEEN 12Z AND 18Z. SFC DWPTS HAVE CLIMBED INTO THE
LOWER TO MIDDLE 50S ACR ERN KS/WRN MO WITH LASTEST MESO ETA SHOWING
LIS FM -4 TO -6 ACR EXTREME ERN KS AT 00Z. MODEL FCST SOUNDINGS FOR
00Z SHOW NO CAP PRESENT WITH STG WND FIELD FM 0-6KM. FCST SREH
HELICITIES SUGGEST POTENTIAL FOR SUPERCELLS...BUT WITH LIMITED
INSTABILITY/CAPE...SCT TRW WHICH DEVELOPS TO OUR WEST WL LIKELY
DEVELOP INTO SQUALL LINE WITH DAMAGING WNDS POSSIBLE. GREATEST
THREAT EXPECTED ACROSS WRN ZONES THIS EVENING AS INSTABILITY TO
DECREASE TONIGHT AS TRW MOVE EAST.

STG SFC LO TO DRIFT NE INTO MN BY THURS NGT WITH MAJOR SFC COOLING
TO WAIT TIL THURS NGT. AREA TO REMAIN IN DRY SLOT THROUGH FRIDAY
WITH NEXT POTENTIAL FOR LGT PRECIP IN NWRN ZONES FRI NGT. UP GUID A
CAT TNGT AND THURS WITH GUID OK FOR LATER PERIODS.

.EAX...
.MO...NONE.
.KS...NONE.

DB

In the hours before

Special weather statement, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
220 PM CST WED FEB 25 1998

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...

FORECAST:  THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
IN EASTERN KANSAS AND MOVE NORTHEAST ACROSS THE AREA TONIGHT.  A
FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

DISCUSSION:  A POWERFUL STORM SYSTEM MOVING ACROSS THE HIGH PLAINS
THIS AFTERNOON WILL CONTINUE TO PULL MOIST AND SOMEWHAT UNSTABLE AIR
NORTHWARD INTO THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A BOUNDARY IN EASTERN KANSAS THAT MARKS DRIER AIR TO THE WEST.
THE ATMOSPHERE THIS AFTERNOON AND EVENING WILL BE SLIGHTLY UNSTABLE.
ALTHOUGH INSTABILITY IS MARGINAL...WIND PROFILES THROUGHOUT THE
ATMOSPHERE SUGGESTS A FEW THUNDERSTORMS MAY BECOME SEVERE. :

MANION
Special weather statement, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
220 PM CST WED FEB 25 1998

...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...

FORECAST:  THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
IN EASTERN KANSAS AND MOVE NORTHEAST ACROSS THE AREA TONIGHT.  A
FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

DISCUSSION:  A POWERFUL STORM SYSTEM MOVING ACROSS THE HIGH PLAINS
THIS AFTERNOON WILL CONTINUE TO PULL MOIST AND SOMEWHAT UNSTABLE AIR
NORTHWARD INTO THE REGION.  THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A BOUNDARY IN EASTERN KANSAS THAT MARKS DRIER AIR TO THE WEST.
THE ATMOSPHERE THIS AFTERNOON AND EVENING WILL BE SLIGHTLY UNSTABLE.
ALTHOUGH INSTABILITY IS MARGINAL...WIND PROFILES THROUGHOUT THE
ATMOSPHERE SUGGESTS A FEW THUNDERSTORMS MAY BECOME SEVERE. :

MANION

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.